Mississippi, 2019Flash Flooding and Flooding in Mississippi, February 20, 2019
February 20, 2019 · NWS MEG · 7 events in 4 counties and zones
A slow moving cold front produced a broad swath of moderate to heavy rainfall that produced some flash flooding and continued areal flooding across a large portion of north Mississippi during the morning hours of February 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front produced a broad swath of moderate to heavy rainfall that produced some flash flooding and continued areal flooding across a large portion of north Mississippi during the morning hours of February 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 5:50 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Feb 20, 5:50 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
550 AM CST Wed Feb 20 2019
.UPDATE...
Updated for 12Z Aviation Forecast Discussion.
&&
.PREV DISCUSSION... /issued 349 AM CST Wed Feb 20 2019/
DISCUSSION...
A busy early morning is ongoing across the Mid-South. The latest
radar imagery depicts a line of showers and thunderstorms now
pushing into the eastern reaches of the FA, with lighter showers
well behind the line. A robust LLJ has driven this convection
overnight, and caused compression issues with incoming aircraft to
Memphis International. As this jet progresses east so will the
convection, gradually departing the region by mid morning.
The latest HRRR guidance suggests showers quickly coming to an
end, much quicker than models have indicated the last couple of
days. QPF values for the remainder of the Flash Flood Watch
period, or through 12z on Thursday, indicate under one tenth of an
inch of additional rainfall is expected across eastern Arkansas.
As such, have cancelled the Watch for counties west of the
Mississippi River. More counties will likely be able to be
cleared by late morning as precipitation evades the region.
Portions of northeast Mississippi could still see up to an inch,
or even more in thunderstorms, of rain through midday as PWAT
values remain around 1.60 inches there through 18z. Otherwise,
precipitation will come to an end for the entire region as a weak
front moves west to east by the evening hours. Temperatures this
afternoon will be realized generally in the 50s area wide, though
some of NE MS could reach the lower 60s.
The front will stall just south of the region, just to begin
inching north again early on Thursday. This will keep the dry
period quite short, as precipitation will begin to overspread the
region once again by Thursday afternoon. Weak impulses embedded
in the SW flow aloft interacting with this weak front could lead
to more intense showers and a few elevated thunderstorms late on
Thursday and into Friday. Thursday temperatures will be in the
upper 40s to mid 50s.
Temperatures will vary from the mid to upper 60s south to the
upper 40s north on Friday as the stalled front bisects the
region. Rain, which could be heavy at times, will stick around for
much of the day with the front stalled and interactions with weak
impulses aloft. By early Saturday a trough has moved into the
Southern Plains, deepening a surface low over the TX and OK
Panhandles. This will enhance southerly flow across the local
region as the boundary surges north as a warm front, allowing
temperatures to warm into the low to mid 70s for much of the area
on Saturday afternoon.
With the upper trough taking a bit of a negative tilt over the
region, a few strong to severe thunderstorms still appear possible
on Saturday afternoon and evening. A front clears the region early
on Sunday, bringing an end to the precipitation. Latest QPF values
for the Thursday PM through Sunday AM precipitation is between 2
to 3.5 inches for the entire region. Further monitoring will be
necessary, given antecedent conditions, for the potential for
flooding.
Drier conditions on Sunday and Monday will give way to additional
rain chances on Tuesday as a storm system strengthens along the
Gulf Coast. Temperatures will be quite seasonable early next week.
ZDM
&&
.AVIATION...
12Z TAFs
SHRA/isolated TSRA will continue to lift east this morning,
affecting mainly TUP in the short term. Ceilings will undergo
improvement through MVFR through early afternoon, with VFR
expected to prevail across the area by mid to late afternoon.
Much better weather expected for tonight's MEM arrival push, with
light northerly winds and VFR. May see some patchy radiational fog
affecting the rural terminals by late evening.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through late tonight for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through late tonight for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 20, 4:24 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
424 AM CST Wed Feb 20 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
424 AM CST Wed Feb 20 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect through late tonight for
areas of the Mid-South east of the Mississippi River. Heavy
rainfall is expected this morning and afternoon. Up to 1.50 inches
of rain could fall, in addition to recent heavy rainfall. This
may lead to flooding, rises in area rivers, and an increased
potential for river flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional heavy rainfall will be possible on Friday and
Saturday. Another flood or flash flood watch may be needed.
Severe thunderstorms are also possible Saturday into Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday into Saturday night in
support of severe weather operations.
ZDM
Flood, Monroe
- When
- February 20, 7:45 AM CST to 10:00 PM CST
- Where
- Monroe County, 2.33 mi ESE of Amory to 2.58 mi ESE of Amory
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.969, -88.462
Sinkhole formed due to flooding at Classic Carwash next to Walmart in Amory.
Flash Flood, Pontotoc
- When
- February 20, 7:45 AM CST to 10:00 AM CST
- Where
- Pontotoc County, 0.3 mi NNE of Pontotoc to 0.33 mi NE of Pontotoc
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.254, -88.999
High water rushing across Oxford Street in Pontotoc.
Flash Flood, Lee
- When
- February 20, 7:58 AM CST to 10:00 AM CST
- Where
- Lee County, 4.37 mi SSE of Bissell to 3.67 mi SSE of Bissell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.194, -88.784
Car washed off road and into ditch in the community of Palmetto.
Flood, Monroe
- When
- February 20, 8:07 AM CST to 10:00 PM CST
- Where
- Monroe County, 3.65 mi SW of Gibson to 3.32 mi SW of Gibson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.798, -88.751
Moon Heard Road between Prairie and Una underwater.
Flood, Calhoun
- When
- February 20, 8:21 AM CST to 10:00 PM CST
- Where
- Calhoun County, 1.12 mi NNW of Vardaman to 1.71 mi NW of Vardaman
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 33.886, -89.186
Many roads inundated with water across Vardaman. A car was partially submerged on a local road near a school.
Flash Flood, Calhoun
- When
- February 20, 8:34 AM CST to 11:00 AM CST
- Where
- Calhoun County, 1.43 mi ESE of Skuna to 0.39 mi NW of Bruce Calhoun Co Arp
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 33.971, -89.377
County Road 210 is underwater near the Skuna River. A driver had to be rescued from their car.
Flash Flood, Lee
- When
- February 20, 9:18 AM CST to 12:00 PM CST
- Where
- Lee County, 4.7 mi NW of Shannon to 3.8 mi WNW of Shannon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.159, -88.787
High water is rushing over County Road 185 near Chiwapa Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805767, 805768, 805769, 805770, 805771, 805772, 805773.